Thunderstorm Wind, Grundy
- When
- July 19, 7:15 AM CST
- Where
- Grundy County, Morris
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.370, -88.420
Tree limbs and power lines were blown down.
Scattered thunderstorms were moving across portions of northeast Illinois during the morning of July 19th producing mainly heavy rain. A second line of severe thunderstorms then moved across northeast and central Illinois during the late morning of July 19th producing wind damage in many areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms were moving across portions of northeast Illinois during the morning of July 19th producing mainly heavy rain. A second line of severe thunderstorms then moved across northeast and central Illinois during the late morning of July 19th producing wind damage in many areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 19, 5:22 AM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 622 AM CDT Sun Jul 19 2020 .SHORT TERM... 245 AM CDT Through Today... Upstream convection has failed to materialize early this morning across Iowa and and has been quite slow to develop southward through western Wisconsin. As of 230am CT, convection has reached only as far south as near La Crosse. The lack of convection has prevented any development of a surging cold pool that was originally expected to spread a line of thunderstorms southeastward into at least the northern CWA prior to daybreak. While some widely isolated showers have attempted to develop across southwest Wisconsin and northwest Illinois in association with an axis of weak sub- 850 hPa WAA, it appears capping with an EML originally present on the 00Z DVN RAOB and additional warming around 750 hPa has been enough to prevent convection in the absence of any other appreciable forcing. Additionally, rather dry air within the EML up to at least 500 hPa is eroding any weaker updrafts that develop. At this time, it appears any convection that develops will be tied to or just ahead of the surface cold front currently bifurcating Iowa from NE to SW. A sheared out mid- level wave within weakly cyclonic flow in the vicinity of the front may provide enough lift to erode some of the capping. Putting together everything above, have made substantial delays to the arrival of any potential thunderstorms to after daybreak for all but the north-central CWA. Coverage will likely be lower given the lack of any upstream cold pool, so am not expecting anything more than a loosely broken line of showers and storms drifting across northern Illinois through mid-morning. The cold front will gradually become more W to E oriented while shifting south across the remainder of the CWA, eventually stalling just south of the CWA by this evening. Scattered thunderstorms will be possible at any point in the warm and humid airmass ahead of the front, with the greatest coverage/chance confined to the far southern CWA late this afternoon. Any thunderstorm today will have the potential to produce damaging wind gusts given 40 knot flow as low as 1.5kft this morning and a dry column this afternoon. A break from the humidity is expected as much drier air arrives behind the cold front. If no congealed outflow boundaries develop and surge southeast this morning, the combination of temps rising to near 90F and dew points still in the mid 70s will allow heat index values to rise to around 100F for areas south and east of a Pontiac to Kankakee to Valparaiso line. Kluber && .LONG TERM... 302 AM CDT Tonight through Saturday... Quieter and a bit more pleasant conditions are still expected for Monday following todays cold front. A surface ridge of high pressure will shift over the area for Monday bringing with it some lower humidity and more seasonable temperatures in the mid 80s. Slight cooler conditions are likely along the lakeshore due to the likelihood for an afternoon lake breeze. Any shower and thunderstorm activity on Monday is expected to remain well south of the area in closer proximity to the surface boundary. The threat for some showers and thunderstorms will return to the area late Monday night and especially on Tuesday as the surface boundary to our south begins to lift back northward across the area. Several convectively enhanced impulses are likely to drive bouts of convection in the viscid of the frontal boundary through midweek. So as this boundary shifts back northward over the area on Tuesday we will have a decent shot at having a period or two showers and storms through Midweek. The chances for convection look to be lower over our area for the later half of the week and into the weekend as upper level heights look to build across the central CONUS. The main story with these building upper level heights will be the potential for a return to a period of dangerous heat and humidity next weekend. This potential will need to be monitored. KJB && .AVIATION... For the 12Z TAFs... Scattered thunderstorms continue to develop along a narrow band from KPIA to KMDW at press time. With each cell, drops in visibility to 1SM and wind gusts to 30 kt are likely with the strongest perhaps producing wind gust in excess of 40 kt. With time, the band should shift south and east. Additional scattered thunderstorms may develop this morning ahead of a southward- drifting front (currently inching into far northwestern Illinois), and along the front itself. The strategy with the outgoing TAF package is to offer VCTS at most terminals with a targeted TEMPO with the expected frontal passage along which a higher coverage of storms is possible. AMDs will be offered if thunderstorm cells target individual TAF sites. In the wake of the front, the TAFs become more trivial with initially gusty but with time relaxing northwest winds and scattered cloud cover. Borchardt && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
327 AM CDT Sun Jul 19 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-200830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
327 AM CDT Sun Jul 19 2020 /427 AM EDT Sun Jul 19 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 mph.
Limited Excessive Heat Risk southeast of I-55.
DISCUSSION...
Isolated to scattered thunderstorms are possible today as a cold
front slowly moves through the region. Any thunderstorm will be
capable of producing strong wind gusts and locally heavy rain.
Heat index values near 100F are possible early to mid afternoon
southeast of a Pontiac to Kankakee to Valparaiso line.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday night through Friday...
Limited Thunderstorm Risk.
Saturday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east-southeast at 30 mph.
LMZ740>745-200830-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
327 AM CDT Sun Jul 19 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk in the morning...with an associated:
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Tuesday through Saturday...
Limited Thunderstorm Risk.
Kluber
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement National Weather Service Chicago/Romeoville 509 AM CDT Sun Jul 19 2020 ILZ011-191045- De Kalb IL- 509 AM CDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE KALB COUNTY UNTIL 545 AM CDT... At 509 AM CDT, Doppler radar was tracking a strong thunderstorm near Paw Paw, moving east at 40 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sandwich, Shabbona, Hinckley, Somonauk and Waterman. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4176 8894 4180 8860 4163 8860 4163 8894 TIME...MOT...LOC 1009Z 265DEG 34KT 4168 8891 Kluber
Special Weather Statement
National Weather Service Chicago/Romeoville
528 AM CDT Sun Jul 19 2020
ILZ011>013-019>021-103>107-191130-
Kane IL-Grundy IL-De Kalb IL-Southern Cook IL-DuPage IL-
Northern Cook IL-Southern Will IL-Kendall IL-Central Cook IL-
Northern Will IL-La Salle IL-
528 AM CDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR KENDALL...LA SALLE...NORTHWESTERN
WILL...SOUTHEASTERN DE KALB...GRUNDY...KANE...DUPAGE AND COOK
COUNTIES UNTIL 630 AM CDT...
At 526 AM CDT, Doppler radar was tracking scattered strong
thunderstorms across northeast Illinois. Movement was east at 35 mph.
Half inch hail and winds in excess of 45 mph will be possible with
these storms.
Locations impacted include...
Chicago, Aurora, Joliet, Naperville, Elgin, Cicero, Arlington
Heights, Evanston, Schaumburg, Bolingbrook, Palatine, Skokie, Des
Plaines, Orland Park, Oak Lawn, Berwyn, Mount Prospect, Wheaton,
Hoffman Estates and Oak Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4215 8776 4206 8767 4190 8761 4190 8760
4188 8762 4183 8760 4147 8800 4111 8859
4111 8916 4139 8917 4215 8824
TIME...MOT...LOC 1026Z 263DEG 30KT 4196 8812 4166 8857 4138 8906
KluberSpecial Weather Statement
National Weather Service Chicago/Romeoville
622 AM CDT Sun Jul 19 2020
ILZ019>021-023-104>108-INZ001-191215-
Grundy IL-Eastern Will IL-Southern Cook IL-Southern Will IL-
Kendall IL-Central Cook IL-Kankakee IL-Northern Will IL-La Salle IL-
Lake IN-
622 AM CDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN
KENDALL...SOUTHEASTERN LA SALLE...WILL...GRUNDY...NORTHERN
KANKAKEE...SOUTHEASTERN COOK AND NORTHERN LAKE COUNTIES UNTIL 715 AM
CDT...
At 622 AM CDT, Doppler radar was tracking scattered strong
thunderstorms across northeast Illinois. Movement was east at 35 mph.
Half inch hail and winds in excess of 45 mph will be possible with
these storms.
Locations impacted include...
South side of Chicago, Joliet, Hammond, Gary, Orland Park, Tinley
Park, Oak Lawn, Calumet City, Merrillville, Chicago Heights,
Englewood, Chicago Lawn, Midway Airport, Chicago Loop, East Chicago,
Morris, Wilmington, Peotone and Schererville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4130 8752 4111 8824 4111 8892 4152 8828
4187 8762 4183 8760 4175 8753 4171 8753
4169 8750 4167 8744 4168 8743 4167 8742
4165 8744 4165 8743 4163 8737 4162 8722
TIME...MOT...LOC 1119Z 276DEG 27KT 4186 8763 4152 8821 4112 8897
KluberSpecial Weather Statement
National Weather Service Chicago/Romeoville
731 AM CDT Sun Jul 19 2020
ILZ019-021-032-191330-
Grundy IL-Livingston IL-La Salle IL-
731 AM CDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR LIVINGSTON...LA SALLE AND
SOUTHWESTERN GRUNDY COUNTIES UNTIL 830 AM CDT...
At 730 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spring Valley to near Wenona to near
Chenoa. Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Ottawa, Streator, Pontiac, Peru, La Salle, Marseilles, Dwight,
Fairbury, Chatsworth, Spring Valley, Oglesby, Seneca, Gardner,
Gridley, North Utica, Forrest, Flanagan, Wenona, Odell and Mazon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4076 8858 4075 8893 4093 8893 4093 8905
4110 8905 4110 8916 4145 8917 4146 8859
4112 8825 4062 8824 4062 8857
TIME...MOT...LOC 1229Z 251DEG 31KT 4130 8928 4105 8894 4072 8875
KluberThe Chicago radar (KLOT), 38 km away, was scanning. The volume nearest the first event began at 13:15 UTC.
26 thunderstorm wind, 1 flood. Local standard time, as filed.
Tree limbs and power lines were blown down.
Numerous tree limbs were blown down on the south side of Mendota.
Several tree limbs were blown down in Marseilles.
A tree was blown down onto power lines in Ransom.
A large tree was blown down which knocked down power lines.
Trees and power lines were blown down.
Power lines were blown down at the boat launch at Stratton State Park.
Trees and power lines were blown down in Carbon Hill.
Several trees and tree limbs were blown down in Coal City.
Minor flooding was reported in Nowell Park.
A large tree was blown down completely blocking a road.
A 3 to 6 inch diameter tree limb was blown down.
Multiple tree limbs up to 6 inches in diameter were blown down.
A large tree was blown down onto a utility pole and power lines near Division and Hamilton Streets. A transformer was also blown down.
A tree was blown down on Route 30.
A large tree was snapped.
A large tree limb was blown down.
A fence was blown down.
A rotten tree fell onto a house in the 100 block of West Street.
A large tree was uprooted.
A few trees were blown down in Forest Park.
A large tree limb was snapped off a tree near St. Joseph Church. A few other smaller tree limbs were blown down nearby.
Wind gusts to 65 mph were measured.
A very large tree limb was blown down in a backyard.
A tree and wires were blown down on Kostner Avenue around 99th Street.
Large tree limbs and numerous smaller tree limbs were blown down near Balbo Drive and Michigan Avenue.
A large tree limb was blown down in Lakeview blocking a residential road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906411, 906337, 906332, 906331, 906329, 906321, 906318, 906310, 906312, 906346, 906317, 906303, 906306, 906093, 906308, 905664, 906325, 906094, 906092, 905663, 906089, 906351, 905661, 906090, 906091, 906352, 906354.